Welcome to Health Care POV | sign in | join
David Plaut: Off the Cuff

Vitamin D Intoxication

Published February 12, 2014 11:58 PM by David Plaut
The current interest in vitamin D has increased significantly the number of persons supplementing their diet with vitamin D preparations (More than 50% of Americans use dietary).  While rare, vitamin D intoxication can be life-threatening.  Three cases of acute vitamin D intoxication possibly due to faulty production of a multivitamin preparation were recently reported.  The symptoms of vitamin D intoxication include elevated levels of high levels of serum and urine calcium and low levels of parathyroid hormone (PTH).

One of the three cases involved 19-month-old girl who presented with abdominal pain, vomiting, and poor appetite. She was taking a multivitamin preparation once daily (the label indicated 200 IU) for a month, Laboratory parameters were Ca: 19.4 mg/dL (N=8.4-10.2), PTH: 3.3 pg/mL (N=15-65), 25(OH) vitamin D: 760 ng/mL (N=25-80), Her serum levels for inorganic phosphorus and creatinine were within the normal range. After 4 days of treatment her serum Ca level was still elevated (12.8 mg/dL), and the patient was discharged on day 7 with a serum Ca level of 10.5 mg/dL. The preparation she had been taking was not available to test, but it was possible to test another bottle of the same manufacturer. Assays of it indicted that the label was correct, leading to the possibility that there was different amount in her preparation.  [The manufacturer of the vitamin D preparation was not contacted to verify the amount in her preparation.]1

Toxic levels of vitamin D due to errors in labeling and manufacturing have also been reported. Araki reported on two patients who had been consuming more than 1000 (sic) times the recommended daily dose. It took approximately 1 year to normalize the vitamin) D levels.2 However, once the levels decreased below 400 ng/mL, both patients became normocalcemic and asymptomatic without long-term consequences.

References

  1. J Clin Res Pediatr Endocrinol.2013;5(2):136-9
  2. J Clin Endocrinol Metab. 2011;96:3603-3608.
posted by David Plaut

0 comments

leave a comment



To prevent comment spam, please type the code you see below into the code field before submitting your comment. If you cannot read the numbers in the image, reload the page to generate a new one.

Captcha
Enter the security code below:
 

Search

About this Blog

Keep Me Updated

Recent Posts